Statins / joint pain

Hi all, I am currently taking 40mgs of atorvastatin, after a year of 80mgs following a heart attack and stenting. Unfortunately, I also have osteoarthritis, and recently I have noticed the pain in my Rt knee has been increasing to such a level that I now find just walking an effort. I have also recently been diagnosed as pre-diabetic HbA1 level 43. Prior to taking statins this was down at 38.

I know statins are renown for inducing diabetes, and may ask for a reassessment on this point in the near future, but I am not aware of any links to exacerbation of joint pain/osteoarthritis - is this a known S/E of statins?

Thanks in advance guys


13 Replies

  • Muscle pain yes but bone pain not aware of that. I have osteo-arthritis in both knees and ankles but have not noticed any degradation in the 10 years I have been on statins.

  • Thanks BobD - I think (hope) it might just be a flare up, but it is the worst my right knee has been (and it is the only one giving me pain), and I have finally asked my GP to refer me for surgery. I have been stalling for a couple of years now! I'm probably grasping at straws looking for a scapegoat, and any excuse to stop the statins, but wisdom currently prevails.

  • Know the feeling. I was offered new knees five years ago but was also facing prostate cancer so put off till I knew if I was going to get any use out of Run out of excuses now but other things seem to flare up from time to time.

  • In the side effects of Atorvastatin joint pain is reported.

    "Common side effects are diarrhea, upset stomach, muscle and joint pain, and changes in some blood tests."

    It may be that your osteo arthritus is getting progresively worse, this is fairly normal, and the pain is because of that.

    Atorvastatin is being trialled in the treatment of osteo arthritus so you may be benefitting from that as well.

    Hydroxychloroquine/Atorvastatin in the Treatment of OA of the Knee

    The purpose of this study of a combination therapy of hydroxychloroquine and atorvastatin is to learn about the effects in inflammation and pain in patients with Osteoarthritis of the knee. These medications are FDA approved and commercially available.

  • Thanks Wheezybronch I'll look up that study and read it through.

  • When was the last time that you had a full set of blood tests? Normally it is a maximum of 1 year between tests but when people have other ailments they should be done more frequently.

  • I had my bloods done a couple of weeks ago, because I wanted to check on my cholesterol levels and ratio's. My total levels were good, below 4, with a LDL/HDL ratio of 1.91 which is most acceptable, but the HbA1 showed a level of 43 which is just over the top end of normal.

  • For joint and muscle pains the cholesterol is irrelevant. It is the liver, thyroid and kidney ones that are key.

  • I was on them woke up one morning in so much pain in all my joints was crying when to doctors he took me off them straight away so will never go back on them x

  • As a strong cyclist and skier I was prescribed simvastatin. These gave me collapsing legs and angina chest pains. I dumped statins altogether and took Bio Quinone Active Q10. Been on them ever since and changed my diet. The pain and myopathy had gone very soon. Expensive but well worth it for me.

  • Are you on warfarin? While statins gave me muscle pain warfarin caused pain in my weight bearing joints, hips, knees and ankles.

  • Nope just low dose aspirin

  • I need to go back on warfarin before having my ablation and proceeding with getting a Watchman device to get back off warfarin again:-)

You may also like...